MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. BARD MONOPTY DISPOSABLE CORE BIOPSY INSTRUMENT

BARD PERIPHERAL VASCULAR, INC. BARD MONOPTY DISPOSABLE CORE BIOPSY INSTRUMENT
Catalog Number 211610
Medical Device Problem Codes Failure to Prime (1492); Difficult to Remove (1528); Failure to Obtain Sample (2533)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/02/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No medical records and no medical images were provided to the manufacturer.The lot number of the device was provided.The device history records are currently under review.The device has been returned for evaluation.The investigation is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during a breast biopsy, the device allegedly did not fully cut the tissue.It was further reported that the physician allegedly had difficulties removing the needle from the tissue.There was no reported patient injury.
 
Additional Manufacturer Narrative
Manufacturing review: the device history records have been reviewed with special attention to the raw materials, subassemblies, manufacturing process, and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.Visual inspection: the stylet and cannula were in their initial positions (not retracted), as the arrow could not be seen in the ready window.There were no visual anomalies noted on the device.Functional/performance evaluation: the device was primed by twisting the rotational knob once.It was noted that when attempting to prime the device, the cannula did not retract.The knob was turned once more and the stylet retracted.The device was fired and the stylet came forward as expected.The device could not be functionally tested because it failed to prime correctly.The device was disassembled and it was noted that the cannula tang was not able to properly engage.Slight damage was noted to outer housing.No further anomalies were noted.Medical records review: not performed as medical records were not provided.Image/photo review: not performed as images/photos were not provided.Conclusion: the investigation was confirmed for failure to prime, as testing confirmed that the cannula was unable to retract during the first priming rotation.Upon disassembly, the cannula tangs were not able to engage into position as a decreased tang width was identified.No other anomalies were noted.The investigation was, therefore, inconclusive for failure to obtain sample and difficult to remove, as the device was unable to be further tested due to the identified priming issue.The definitive root cause could not be determined based upon the available information.It was unknown if patient and/or procedural issues contributed to the reported event.Per the evaluation results, a priming issue was identified during testing noting a cannula tang width under specification.Although not definitive, it was possible that multiple device use may have contributed to a decreased tang width.It was unknown if the observed tang width and identified priming issue contributed to the reported event.It should be noted that the cannula tang width was measured at an acceptance quality level.Therefore, it was unlikely that the issue was manufacturing/supplier related.Labeling review: the current ifu (instructions for use) states: precautions: never test the product by firing into the air.Damage may occur to the needle/cannula tip and/or patient/user injury.Before using, inspect the needle for damaged point, bent shaft or other imperfections that would prevent proper function.If the needle components are damaged or bent, do not use.Unusual force applied to the stylet or unusual resistance against the stylet while extended out of the supportive cannula may cause the stylet to bend at the specimen notch.A bent specimen notch may interfere with the needle function.Directions for use: before using, inspect the needle for a damaged point, bent shaft or other imperfections that would prevent proper function.If the needle is damaged or bent, do not use.Prepare the monopty instrument for biopsy by twisting the rotational mechanism at the end of the instrument.One-half turn will withdraw the cannula and lock it into place.An additional one-half turn will withdraw the stylet and lock it into place.The instrument is ready to fire.The arrow must be visible in the ready window prior to insertion into the patient.Recommendation: for ease of insertion, puncture the skin with a scalpel at the entry site.Biopsy procedure: verify instrument is energized (cocked).Insert the tip of the needle prior to the lesion to be biopsied.While maintaining the instrument¿s position and the needle orientation, depress the actuator button to cause both the stylet and the cannula to automatically advance.Remove needle from patient and rotate the end of the instrument one-half turn to withdraw the cannula and expose the biopsy specimen.Remove the specimen.Potential complications: potential complications associated with core biopsy procedures are site specific and include, but are not limited to: hematoma; hemorrhage; infection; adjacent tissue injury; pain; bleeding; hemoptysis; hemothorax; non-target tissue, organ or vessel perforation; pneumothorax; and air embolism.Air embolism is a rare but serious potential complication of lung biopsy procedures.Rapid deterioration of neurological status and/or cardiac arrhythmia may be indicative of air embolism.Prompt diagnosis and treatment must be considered if the patient exhibits signs or symptoms of air embolism.
 
Event or Problem Description
It was reported that during a breast biopsy, the device allegedly did not fully cut the tissue.It was further reported that the health care provider allegedly had difficulties removing the needle from the tissue.There was no reported patient injury.

Brand Name
BARD MONOPTY DISPOSABLE CORE BIOPSY INSTRUMENT
Common Device Name
BIOPSY INSTRUMENT
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6612730
Report Number2020394-2017-00559
Device Sequence Number531293
Product Code KNW
UDI-Device Identifier00801741084713
UDI-Public(01)00801741084713(17)190628(10)REAT2268
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K133948
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/08/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/28/2019
Device Catalogue Number211610
Device Lot NumberREAT2268
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/01/2017
Initial Date Received by Manufacturer 05/09/2017
Supplement Date Received by Manufacturer08/02/2017
Initial Report FDA Received Date06/05/2017
Supplement Report FDA Received Date08/08/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1